Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Symptomes of anemia
Jul 20, 2004

Good morning Dr. Rob

Here the history: I was diagnosed hiv + in May 1997. I am actually on meds with Combivir and Sustiva (started meds in January 2001 and very compliant) I also take pravachol (meds side effects) to lower cholesterol and also zantac because of hiatus hernia. However since 3-6 months I am experimenting extreme fatigue, tired all the time, difficulty to concentrated, numbness in my feet and legs and hands. Dizziness, headaches. I have also been diagnosed recently with cervical dsyfunction due to work related with overuse of computer and repetitive movements and will go under physiotherapy treatment soon. I also after many readings through the body site and many other sites, think I have anemia. My last blood count show absolute CD4 of 440, absolute CD8 of 0.48 and Cd4/CD8 ratio of 0.91. All the other blood results are in the normal range except the Trigyclerides of 4.31 and the HEMATOLOGY. Hemoglobin of 131, hetatocrit of 0.374, WBC count of 3.3, RCB count of 3.40, MCV of 109.8 and MCH of 38.4 and MCHC of 349. So all the hematology results are lower or higher which is showing some signs of anemia. So the dilema is I am feeling the stop the therapy for a while goind off meds. Should I go could turkey or stop Sustiva a couple of days before stopping Combivir? I dont want to take Procrit meds yet so I think I just need a break and restart the therapy with 3TC, Sustiva and replacing AZT (which on would you recommend?. What is your opinion?

Response from Dr. Frascino

Hello,

There is no doubt that anemia can be associated with many of the symptoms you describe "fatigue, difficultly concentrating, dizziness, headaches, tired all the time," etc. Anemia is diagnosed by looking at components of the CBC (complete blood count) test, specifically at the red blood cell components RBC, hemoglobin and hematocrit. Hemoglobin may be the easiest to remember. The normal range is 12-16 g/dL for women and 14-18 g/dL for men. If you are below the lower limit of normal, you are anemic. You report your value as 131. I assume that's a typo and should be 13.1 g/dL. This would be below the normal range for men (but not women). I'm not sure if you're male, female, (or maybe even "bi-curious/questioning"). At any rate, this level of hemaglobin is generally not associated with symptoms and certainly not with severe symptoms, like "extreme fatigue," etc.

Procrit is a remarkably effective and safe medication that can stimulate the production of new red blood cells; however, it is used only for certain types of anemia, such as AZT-induced anemia, anemia of chronic disease (caused by chronic HIV infection), anemia associated with cancer chemotherapy, etc. It generally would not be recommended for hemoglobin values that are low normal or only slightly below the normal range (such as yours).

Could your slightly low hemoglobin be related to the AZT component in your Combivir? Yes, that's possible. You've been on Sustiva/Combivir since January 2001; consequently, you should be able to review past CBCs to see if there has been a downward trend in hemoglobin since beginning this combo. If this appears to be the case, switching out the AZT component now should be considered. I would not recommend a treatment interruption, particularly because Sustiva has an extremely long half-life. Even stopping it several days (or even a whole week) before stopping the other components in your regimen may not be adequate to avoid problems with having suboptimal monotherapy drug levels on board, which could lead to the development of resistance, not only to Sustiva, but also to all the drugs in that class (NNRTIsnon-nucleoside reverse transcriptase inhibitors).

You didn't' mention your viral load, but if it is well suppressed, it's much "safer" to switch from one fully suppressive potent regimen directly to a different fully suppressive potent regimen. That would be your best option for switching therapies.

However, now we come to the real dilemma of your problem. I mentioned your degree of anemia (whether caused by your drugs or not) most likely is not the cause of your symptoms. It's also possible (even likely) that your HIV meds might not be the cause of your symptoms either. I mention this, because you've been on this regimen since January 2001, but have only had your current symptoms for the past three-six months. There are a wide array of potential causes for fatigue in the setting of HIV disease hormonal imbalance; psychological problems; unrecognized infections; inadequate sleep, diet and/or exercise; as well as anemia; etc. These are reviewed in detail in the archives of this forum. I suggest you review these potential problems with your HIV specialist, before making any drastic changes to your drug regimen.

Good luck.

Dr. Bob


Previous
anemic?
Next
Really Scared!!!!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement